Hundreds of women — at present, 856 and counting — have filed lawsuits against German drug company Bayer over the last two years, claiming that the popular IUD Mirena is causing severe neurological side effects. Experts who have been following the case, however, say that more research is needed before a connection can be made between the contraceptive and the disorder.
Mirena is a tiny piece of T-shaped plastic that is inserted directly into the uterus as a way to prevent pregnancy. The FDA approved the sale of Mirena in the United States in 2000, and it is now considered one of the most popular IUDs in the country; 2 million women use it worldwide.
Side effects of the device are not unlike the side effects found with any contraceptive: weight gain, nausea, cramping, or abdominal and pelvic pain, to name a few. IUD-specific side effects such as expulsion or perforation are common and listed directly on the product label.
That is important to note because the complaint lodged in this most recent set of lawsuits pertains to something that is not listed on the label: a neurological disorder that falsely resembles a tumor. The disorder is known as pseudotumor cerebri, or idiopathic intracranial hypertension — a fancy way to say increased pressure on the brain. The Mayo Clinic lists symptoms of the condition as including headaches, worsening vision, tinnitus, ringing in the ears, and nausea. At present, the cause of the disorder is unknown, though factors like obesity, some medications, and various health problems are among the risk factors.
Mirena is known as the IUD with the most complaints to the FDA; of the 95,008 reports about the drug filed to the FDA’s Adverse Events Reporting System, or FAERS, 697 pertain to intracranial hypertension. But despite the data in the FAERS database, FDA spokesperson Deborah Kotz told Rewire News no conclusions can be drawn about Mirena’s link to the disorder just yet.
“Existence of a report does not establish causation,” she said. “For any given report, there is no certainty that a suspected drug caused the reaction.”